Why do I feel worse taking levo than not??

I haven't really posted on here for a long while because, as with many others, I got my meds sorted and have felt fine (more or less) for some time and therefore tend not to post, but sometimes comment if I have anything useful to say.

However, I recently went away and didn't make sure I had enough Levo (I am currently on 75mg which suits me just fine) so ended up having 2 weeks without anything (having cut down for a few days prior to stopping). Bizarrely, by the end of the fortnight of no meds at all, I felt the best I had for many months. Having re-started (gradually then back up to 75) I now suffer from hot flushes (they stopped whilst off the Levo) and aching muscles etc. I know it is unlikely, but is it possible that having followed a strict regime (bone broth, juicing, totally Gluten-free) I no longer need Levo? I think I will start by decreasing to 50 then if I feel no ill effects after 2 weeks or so, go down to 25 - seems the most obvious way to try this, but I am just curious as to whether anyone else had experienced this??

5 Replies

oldestnewest
  • Sounds a bit risky stopping all together, perhaps you were slightly over medicated at 75mcg? maybe if you do cut down to 50mcg you get a blood test 2 months later to confirm your levels??

    Colin

  • I know what you mean but to be honest, I am not too sure I want a blood test done 'cos I honestly have started to think that the way I feel is more relevant than any blood test. There seem to be so many variations in what the results should be anyway, with parameters rather than actual figures, that for me it seems best to go by my general health. I am due my annual tests in October but until then, I will start by alternating 75/50 for a few weeks then take it forward from there. I am really just curious as to whether anyone else has done this?

  • I felt better before I started taking the meds. I have (very) gradually reduced Levo from 75 a day to 75 /62.5 on alternative days, then 75/50 for the last 6 months. I posted before about the use of a SAD lamp and I still think this has helped me more than the meds as I've felt pretty good since using it (Energy levels up and general health better since I started using in Dec 2015). I saw Dr this week and agreed to reduce Levo to 50mcg a day but he wants blood tests in 2 months just to monitor. I haven't had a blood test for about 6 months as I've felt better and like you, feel that is more important than the blood test results. As I said to Dr the other day, initial blood test showed I was near top range of normal and we decided to do nothing and test in a few months. The retest also did the test for the antibodies and that's how Hashimoto's was diagnosed. If that antibodies test hadn't been done I would have been none the wiser. The initial blood test was not for any thyroid related issues. I've only had them since I was diagnosed and put on the medication, which is why I'm slowly reducing the dose and hoping to come off it.

  • Hi Loobs39. I am in a similar boat to you, I too have been on a gut healing plan like your's and I'm now intolerant to my thyroid meds. I'm on NDT and now only tolerating 1/2 grain when I was on 2 grains before!! So far though I've found out that I'm not converting the T4 to T3 very well and my adrenals are exhausted. So I'm now supporting my adrenals with an adrenal glandular and taking selenium cysteine & zinc for conversion. I'm also very low in iron and now supplementing with that. I'm waiting for updated lab works to get a review on how I'm doing. At this stage I feel the healing in my gut has potentially increased the uptake of the medication and my dose is too high for me. The conversion problem and adrenal problem may just be down to an overload of T4 or a stomach bug I had leading up to the energy crash I had when I became intolerant to my NDT. I have spoken to my Dr and he advises I stay on the dose I can tolerate for at least a week, then get an updated blood test done, along with adrenal saliva test too.

    So I'm wondering if the same formula may work for you? i.e. reduce your dose down until you feel it's a dose you can tolerate and then remain on it for at least a week and then get a full blood test done (TSH,T4 & T3) to assess what's going on. It may also help to get the 24 hour adrenal saliva tests done too. x

  • It happens all the time that people go off their thyroid hormone replacement, for some reason, and feel much better. Then, they start to wonder if they've been misdiagnosed or got better or whatever. I know, been there, done that. I was off my T3 only for six months, and felt great! But, it doesn't last. At some point or other, you are going to crash. Everyone does.

    Why it happens, nobody knows, but it does. And, it doesn't mean anything. Sorry.

You may also like...